Electroconvulsive Therapy Side Effects

By Dr Ananya Mandal, MD

Electroconvulsive therapy (ECT) is a treatment involving the delivery of a small electrical current to a person’s brain using electrodes. The therapy induces a seizure or a convulsion that lasts for around 15 seconds and is thought to alleviate symptoms in cases of severe depression. Results have also shown that ECT may be beneficial in treating some states of psychosis and mania.

Several adverse side effects are associated with the use of ECT. However, the United States Surgeon General’s report states that there are no health contraindications to the use of ECT and that the effects of ECT on the brain are similar to those caused by a brief episode of general anesthesia.

Side effects

The main side effects associated with ECT are described below:

Muscle soreness
A patient’s muscles may feel sore after they have undergone ECT, although this is usually caused by the administration of muscle relaxants rather than activity in the muscles during therapy.

Effects on memory
One of the main reasons ECT is considered a controversial therapy concerns the purported effects of the therapy on memory. ECT may cause both retrograde amnesia (the loss of memories that existed prior to treatment) and anterograde amnesia (loss of memories formed after treatment).

Memory loss and confusion are more common in cases of bilateral electrode placement rather than unilateral placement. Similarly, these effects are usually seen when the more traditional sine-wave technique is used as opposed to brief-pulse therapy.

Among individuals with retrograde amnesia caused by ECT, the lack of memory is usually most pronounced for events that occurred just weeks or months before the therapy took place. One study showed that in cases where memories are lost from years before treatment, they are almost completely recovered by seven months after the therapy.

Reviewed by , BSc

Further Reading

Last Updated: Jun 23, 2014

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post